Texas, 2014

Flash Flooding in Texas, June 25, 2014

June 25, 2014 · NWS EWX · 8 events in 3 counties and zones

An upper level trough and deep low level moisture caused thunderstorms that produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough and deep low level moisture caused thunderstorms that produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 25, 5:47 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 5:47 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 AM CDT WED JUN 25 2014

.AVIATION... /ISSUED FOR 12Z TAFS/
SCATTERED CONVECTION IS TAKING AIM ON THE I-35 CORRIDOR TERMINAL
SITES THIS MORNING. WITH GREATER THAN 50 PERCENT COVERAGE EXPECTED
BEFORE THE END OF THE MORNING...EXPECT TO SEE SOME THUNDERSTORM
OUTFLOWS BEGIN TO STABILIZE THE AIR IN THE EARLY AFTERNOON AND
LEAVE CONVECTION TO BE MORE ISOLATED. IFR CIGS WHERE SHOWERS ARE
NOT PRESENT SHOULD OTHERWISE SLOWLY LIFT TO MVFR CONDITIONS
BETWEEN 13Z AND 15Z WITH MOST AREAS SEEING VFR SKIES BY 18Z. WITH
MOISTURE ABUNDANT IN THE LOW LEVELS AND FAIRLY LIGHT LOW LEVEL
WINDS TONIGHT...ANOTHER NIGHT OF IFR CIGS ARE EXPECTED. MORE
STREAMER SHOWERS ARE EXPECTED...BUT COVERAGE SHOULD BE LIGHTER.
OUT WEST AT DRT...CONVECTION SHOULD STAY TO THE EAST...WITH ONLY
BRIEF PERIODS OF IFR/MVFR CIGS ABOUT 4-5 HOURS AROUND DAYBREAK
TODAY AND THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT WED JUN 25 2014/

SHORT TERM (TODAY THROUGH THURSDAY)...SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ONGOING EARLY THIS MORNING FROM VICTORIA UP
THROUGH LAVACA AND FAYETTE COUNTIES...IN AREA JUST EAST OF A WEAK
MID AND UPPER LEVEL TROUGH AXIS AND IN AN AREA OF LOW LEVEL
MOISTURE CONVERGENCE AND THETA-E ADVECTION. ISOLATED STREAMER
SHOWERS HAVE ALSO DEVELOPED ACROSS THE HILL COUNTRY. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD INCREASE NEAR AND EAST OF THE
TROUGH AXIS LATE THIS MORNING THROUGH THE AFTERNOON WITH
HEATING...ESPECIALLY ACROSS CENTRAL AND EASTERN ZONES WHERE PWATS
OF 1.8-2.0 INCHES ARE CURRENTLY POOLED. HI RES MODELS ALSO BACKING
THIS UP. ACTIVITY SHOULD GRADUALLY END AFTER SUNSET. THE MID AND
UPPER LEVEL TROUGH AXIS MOVES SLIGHTLY EAST ON THURSDAY...BUT
REMAINS IN CLOSE ENOUGH PROXIMITY TO EASTERN ZONES...WHERE HIGHER
PWATS WILL STILL EXIST...TO WARRANT CHANCE TO LIKELY POPS. DRIER
AIR WORKS INTO AREAS ALONG AND WEST OF I-35 ON THURSDAY ALONG WITH
WEAK RIDGING NUDGING IN FROM MEXICO.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...CHANCES FOR RAINFALL
DECREASE FURTHER FRIDAY WITH THE TROUGH AXIS LIFTING NORTHEAST.
STILL A SLIGHTLY BETTER POOL OF MOISTURE ACROSS COASTAL PLAINS TO
WARRANT LOW CHANCES FOR DIURNAL/SEA-BREEZE DRIVEN CONVECTION.
NOTE...AM DISCOUNTING THE 00Z CMC SOLUTION AND QPF BULLSEYE WITH
FRIDAY AND FRIDAY NIGHT MOVING UP FROM THE COASTAL BEND INTO
EASTERN AREAS OF THE CWA...WHICH IS AN OUTLIER. WEAKNESS DOES RE-
DEVELOP IN THE MID AND UPPER LEVELS OVER THE WEEKEND...BUT
MOISTURE AVAILABILITY UNCERTAIN...AND FOR NOW WILL JUST KEEP
ISOLATED TO LOW END SCATTERED POPS SATURDAY AND SUNDAY FOR THE
EASTERN AREAS WHERE MOISTURE WOULD BE BEST. EARLY NEXT WEEK
FURTHER DRYING AND WARMING IS INDICATED BY MODELS AS RIDGE BUILD
JUST TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  73  91  74  92 /  50  20  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  90  72  91  73  92 /  50  20  40  10  20
NEW BRAUNFELS MUNI AIRPORT     91  72  92  73  93 /  40  20  30  10  10
BURNET MUNI AIRPORT            89  71  88  72  90 /  40  20  20  10  10
DEL RIO INTL AIRPORT           93  75  94  76  94 /  10  10  -   -   -
GEORGETOWN MUNI AIRPORT        89  72  89  73  91 /  40  20  40  10  10
HONDO MUNI AIRPORT             92  73  92  73  93 /  30  20  20  -   -
SAN MARCOS MUNI AIRPORT        91  72  91  73  92 /  40  20  40  10  10
LA GRANGE - FAYETTE REGIONAL   89  75  90  75  91 /  70  20  60  10  30
SAN ANTONIO INTL AIRPORT       91  75  91  75  92 /  40  20  30  10  10
STINSON MUNI AIRPORT           92  75  92  75  93 /  40  20  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...76
Hazardous weather outlook, Jun 25, 3:14 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 AM CDT WED JUN 25 2014

TXZ171>173-183>194-202>209-217>225-228-260915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
414 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

TODAY THROUGH EARLY THIS EVENING...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED OVER THE EASTERN TWO-THIRDS OF SOUTH
CENTRAL TEXAS. A FEW THUNDERSTORMS COULD TRAIN OVER THE SAME AREAS
AND PRODUCE HEAVY DOWNPOURS OF 1 TO 2 INCHES. MINOR FLOODING OF
POOR DRAINAGE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 38 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
June 25, 8:02 AM CST
Where
Bexar County, 2.5 mi ESE of Wetmore to 2.81 mi ESE of Wetmore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.560, -98.380

Thunderstorms produced heavy rain that caused flash flooding closing Old O'Connor Rd at Lookout Rd.

Flash Flood, Bexar

When
June 25, 8:21 AM CST
Where
Bexar County, 1.25 mi NNW of San Antonio to 1.2 mi N of San Antonio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.438, -98.494

Thunderstorms produced heavy rain that caused flash flooding closing the lower level of I-35 at San Pedro Ave.

Flash Flood, Bexar

When
June 25, 8:29 AM CST to 8:34 AM CST
Where
Bexar County, 2.75 mi SW of Selma to 2.3 mi WSW of Selma
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.550, -98.350

Thunderstorms produced heavy rain that caused flash flooding closing I-35 at Toepperwein Rd. and the ramp from eastbound I-410 to southbound I-35.

Flash Flood, Bexar

When
June 25, 9:04 AM CST
Where
Bexar County, 1.67 mi NW of Fratt to 1.56 mi NW of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.536, -98.591

Thunderstorms produced heavy rain that caused flash flooding closing Verbena Rd. at Southwell Rd.

Flash Flood, Bexar

When
June 25, 10:10 AM CST
Where
Bexar County, 3.03 mi SSW of Grey Forest to 3.19 mi SSW of Grey Forest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.538, -98.685

Thunderstorms produced heavy rain that caused flash flooding closing Leslie Rd. at Braun Rd.

Flash Flood, Bexar

When
June 25, 10:20 AM CST
Where
Bexar County, 2.77 mi WNW of Fratt to 2.42 mi NW of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.540, -98.610

Thunderstorms produced heavy rain that caused flash flooding closing Lockhill Rd. at White Bonnet St.

Flash Flood, Atascosa

When
June 25, 5:03 PM CST to 6:00 PM CST
Where
Atascosa County, 0.94 mi NE of North Pleasanton to 1.16 mi NW of North Pleasanton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.979, -98.469

Thunderstorms produced heavy rain that caused flash flooding. In Pleasanton there were six to eight vehicles stranded with water up to the headlights and several roads, including Highway 281, closed with water two and a half feet deep in some places.

Flash Flood, Real

When
June 25, 6:24 PM CST to 6:30 PM CST
Where
Real County, 3.66 mi NW of Prade Ranch to 2.91 mi W of Prade Ranch
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
29.920, -99.790

Thunderstorms produced heavy rain that caused flash flooding filling Dry Short Prong Creek with several inches of fast flowing water. There was also one foot of water covering the main entrance to Prade Ranch and two to four feet of water flowing over two other low water crossings nearby.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530489, 530490, 530491, 530492, 530493, 530494, 530495, 530496.